Indiana, 2021

Winter Weather in Indiana, January 27, 2021

January 27, 2021 · NWS PAH · 6 events in 6 counties and zones

Snow began in southeast Missouri during the early to mid morning hours, before spreading eastward across southwest Indiana through the early afternoon. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Snow began in southeast Missouri during the early to mid morning hours, before spreading eastward across southwest Indiana through the early afternoon. Highest amounts were focused across the Ozark Foothills of southeast Missouri, aided by the earlier start time of the snow and colder air and ground temperatures. Further east (over southwest Indiana), the snow began around midday or early afternoon, when air and ground temperatures had already warmed well above freezing. This made it difficult for snow to accumulate, and what did manage to stick melted rather quickly after the snow ended. Total accumulations were around an inch for areas north and west of Evansville, including the Interstate 64 corridor in Warrick and Spencer Counties. The snow was caused by a low pressure system that tracked northeast from the central Gulf coast to the northeast Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jan 27, 11:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1156 AM CST Wed Jan 27 2021

.UPDATE...
Issued at 1155 AM CST Wed Jan 27 2021

Update for near-term trends and aviation section for tafs.

Narrow band of heavy snow associated with the 500 mb shortwave
over Missouri will move east across the lower Ohio Valley this
afternoon. The Winter Weather Advisory has been expanded east
across the remainder of the area. Around one inch of snow is
falling per hour in this band. Expect a quick inch or two of snow
to fall in most of the region this afternoon, with vsby around
one-quarter mile for an hour or so.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CST Wed Jan 27 2021

Significant upwards trends in QPF combined with supportive thermal
profiles for snow have lead to a more significant and impactful
snowfall forecast than has been depicted with earlier forecast
packages. Storm total snowfall amounts of 1-2" are now expected
across much of southeast Missouri, southern Illinois, southwest
Indiana, and northwest Kentucky. Further south and east,
temperatures will be more marginal for accumulating snow, with
these areas forecast to receive up to 1" of snow at most. In
collaboration with neighboring offices, we have expanded the
Winter Weather Advisory to include the areas expected to receive
1-2" of snow. Temperatures today will generally reach the lower to
middle 30s. There could be a few hours of dynamic cooling if
snowfall rates are high enough as well.

The snow looks to reach the Ozark Foothills of southeast Missouri
and daybreak and spread north and east with time. We expect the
snow to reach the southern Illinois I-57 corridor around mid to
late morning and southwest Indiana into northwest Kentucky during
the early to mid afternoon. The snow may be problematic for the
evening rush hour in the Evansville Tri-State and northwest
Kentucky. A few CAMs have indicated the potential for a burst of
snow with rates up to 0.5" per hour in these areas, which could
cause accumulation on the roads even with road temperatures above
freezing. The snow will exit the CWA by tonight as the surface
inflection passes to our southeast.

Cold, Canadian high pressure builds over the region tonight, and
low temperatures will fall into the upper teens to lower 20s.
Thursday will be dry with a mix of sun and clouds. Some models are
hinting at the potential for some lake effect cloud cover from
Lake Michigan making it all the way into the Wabash Valley
tomorrow as well. High temperatures will be chilly again, in the
middle to upper 30s. Low temperatures tomorrow night will again be
seasonably cold, in the lower to middle 20s.

.LONG TERM...(Friday through Tuesday)
Issued at 256 AM CST Wed Jan 27 2021

Decent model agreement continues in the long range part of the
forecast. Therefore we will continue with the NBM, making only
slight adjustments.

Friday, high pressure will be moving east of the area. Dry
seasonable weather Friday through Friday night.

By Saturday, a H5 trof/Low will be over the TX/OK Panhandle
region with a surface low in the general vicinity. Both should
track quickly east into MO by the end of the day. Expect
precipitation to spread from west to east through the day. We
slowed the onset just a bit. Overall mainly rain Saturday through
Saturday night. Elevated instability parameters in multiple models
point to a decent thunder chance as well, so we added that. There
may be some locally heavy rain. Amounts may come close to or
exceed 1 inch per the latest deterministic and probabilistic
forecast information.

The system will move east across the Ohio Valley and Great Lakes
regions Sunday, bringing a gradual end to rain chances. Sunday night
through Tuesday should be dry with high pressure returning.

&&

.AVIATION...
Issued at 1155 AM CST Wed Jan 27 2021

Band of heavy snow will move east across the taf sites this
afternoon, reducing vsby to LIFR for one to three hours. After
that, expect mainly vfr vsbys. However, mvfr cigs are expected
through early tonight. Clearing skies are forecast overnight, with
vfr on Thursday morning. Winds will turn from northeast to
norteast to north this afternoon, then remain north around 10
knots tonight.|

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 10 PM CST this evening for
     ILZ075>078-081>083-085>087-089>091.

     Winter Weather Advisory until 6 PM CST this evening for ILZ080-
     084-088-092>094.

MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076-
     086-087-100-107>112-114.

IN...Winter Weather Advisory until 10 PM CST this evening for INZ081-
     082-085>088.

KY...Winter Weather Advisory until 10 PM CST this evening for KYZ014-
     015-018>020.

     Winter Weather Advisory until 6 PM CST this evening for
     KYZ001>013-016-017-021-022.

&&

UPDATE...MY
SHORT TERM...DWS
LONG TERM...08
AVIATION...MY
Hazardous weather outlook, Jan 27, 3:07 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 AM CST Wed Jan 27 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 AM CST Wed Jan 27 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Winter Weather Advisories are in effect today for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky. Refer to the advisory text for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Saturday and Saturday night.
Locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports would
be appreciated.

DWS/CTN

In the hours before

Local storm report, Jan 27, 10:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     SNOW             ELLSINORE               36.93N 90.75W
01/27/2021  E3.0 INCH        CARTER             MO   TRAINED SPOTTER

            ROADS ARE SNOW COVERED.

&&

DRS
Special weather statement, Jan 27, 10:49 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1049 AM CST Wed Jan 27 2021

ILZ094-KYZ001>013-016-017-021-022-MOZ112-114-272200-
Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Hopkins-Christian-Muhlenberg-Todd-Mississippi-New Madrid-
Including the cities of Metropolis, Hickman, Clinton, Bardwell,
Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion,
Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville,
Greenville, Elkton, Charleston, and New Madrid
1049 AM CST Wed Jan 27 2021

...A Period of Snow Will Create Hazardous Conditions This
Afternoon in West Kentucky and Extreme Southeast Missouri...

Snow will overspread western Kentucky and extreme southeast
Missouri today. The snow will begin in New Madrid and Charleston
Missouri by noon, then spread east across the Purchase area of
western Kentucky early this afternoon. East of Kentucky Lake, the
snow will arrive during the mid afternoon hours.

The snow will come down rather heavily for an hour or two. The
snow will quickly accumulate up to an inch on grassy areas.
A slushy coating will likely occur on roads, especially on bridges
and overpasses. The snow will end from west to east late this
afternoon.

Visibility will be reduced to just one half mile for a couple
hours or so. Use extra care on roads. Allow extra time to reach
your destination.

York
Local storm report, Jan 27, 10:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 AM CST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             W POPLAR BLUFF          36.76N 90.41W
01/27/2021  M2.5 INCH        BUTLER             MO   EMERGENCY MNGR

            NUMEROUS VEHICLES SLID OFF ROADS

&&

MY
Local storm report, Jan 27, 10:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             DUDLEY                  36.80N 90.09W
01/27/2021  M0.5 INCH        STODDARD           MO   TRAINED SPOTTER

            ROADS NOT AFFECTED.

&&
Local storm report, Jan 27, 11:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1138 AM CST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     SNOW             5 NNW OXLY              36.67N 90.71W
01/27/2021  M3.2 INCH        RIPLEY             MO   TRAINED SPOTTER

&&
Local storm report, Jan 27, 11:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     SNOW             DUDLEY                  36.80N 90.09W
01/27/2021  M2.0 INCH        STODDARD           MO   TRAINED SPOTTER

            1 TO 1.5 INCHES IN THE PAST 40 MINUTES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Gibson

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Weather, Posey

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Spencer

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Vanderburgh

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Weather, Warrick

When
January 27, 12:00 PM CST to 7:00 PM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934036, 934037, 934038, 934039, 934040, 934041.